I was recommended tylonol even before transplant due to low platlet count. Ibuprofen loweres platlets where tylenol does not. I was tol that tylenol in moderattion. Not over 4000 mb a day (which I never came near) was ok
Like nygirl, I was told to take Tylenol or Tylenol PM not Ibuprofen and most certainly not Aspirin or other NSAIDS. But as Tylenol does not help with head and muscle aches, I've taken Ibuprofen during the day to help there.
My doc told me not to take ibuprofen because it changes our body chemistry - however taking tylenol doesn't really help me at all so I have had to sneak a few ibuprofens in (it's either that or demerol at the ER and so I figure...that's a better alternatiave).
What I'm trying to say is - you'll get a 50/50 report on this one probably.
I have not read that Ibuprophen lowers platelets before. Do you happen to have a reference for that info or was it something your doctor said? My doctor has me use ibuprophen and never has mentioned it can lower platelets, since I have low platelets that is a concern. Any info would be appreciated!
When I told my study doctor that I took ibuprofen to alleviate aches after my 1st shot, he told me that I should take it before my shot and a few hours after my shot to get ahead of any sx...and he didn't make any recommendations one way or the other for OTC pain relievers. However the PA from the study told me that Tylenol is the recommended pain reliever for those with liver disease as long as no more than 2 grams are consumed within a 24 hour timeframe. Since Tylenol does nothing for me, I'm sticking with ibuprofen.
I have asked 2 different chemists and my liver specialist about whether Ibuprofen thins blood and they all confirmed that is does. It does not thin blood as much as aspirin however. I had a liver biopsy a week ago and was told not to take any Ibuprofen one week before or one week after the biopsy because of bleeding risks. I have also been told that Tylenol (in Aus known as Paracetamol) is harmful to the liver in doses higher than 2 grams in 24 hours for people with hep c. I have been advised that on the odd occasion (ie when I get a migraine) to take one Panadeine (which has 500 mg of Paracetamol (Tylenol) and 15 mg of Codeine (which can be addictive). I now only take 2 panadeine the first day after my injection and the side effects are at there worst.
There was once a small study that showed vioxx (a NSAID) to raise platelets on tx. The assumption was the drug relieved liver inflamation, letting the platelets fly through the chunky soup. That's counter to the normal expectations of NSAIDs and platelets. You should be able to google it up if you try....
Thanks so much to all of you for the information you provided.
It prompted me to call the doctor about it. He called last night and said not to worry because the lowering of platelets was "transient" and that I was on too small of a dose (under 1000mg/day) for it to be a problem.
That was a relief! My platelets have actually gone up in spite of the Ibuprophen I take daily, they have nearly doubled on tx from what they were before I began tx.
I am sure dosage has a lot to do with it no matter which you choose, be it tylenol or ibuprophen because all of the cautions I read say under 2000mg a day is fine of either one.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.